Alert archive / Nebraska / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 140, NWS North Platte, NE

July 3, 2000Thomas County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Jul 3, 2000, 4:47 PM CDT for Thomas County, Nebraska. It was in force for 43 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 3, 2000, 4:47 PM CDT (21:47 UTC)
Expired
Jul 3, 2000, 5:30 PM CDT
In force
43 min
Issued by
NWS North Platte, NE
Area
Whole counties

County Thomas County, NE

The radar

The North Platte radar (KLNX), 5 km from the middle of the area, began a volume at 21:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 3, 5:10 PM CDTThunderstorm Wind 52 ESeneca, NELarge tree branches down from 60 mph wind.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 9.8 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2000-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 307 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2000-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 60 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
307 J/kg
Mixed-layer CIN
-278 J/kg
Mixed-layer LCL
2044 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
60 m²/s²
0-3 km storm-relative helicity
58 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

619 
WUUS53 KLBF 032149
SVRLBF
NEC171-032230-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
447 PM CDT MON JUL 3 2000

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN THOMAS COUNTY IN NORTH CENTRAL NEBRASKA

* UNTIL 530 PM CDT

* AT 447 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR 
  INDICATED A SEVERE THUNDERSTORM 25 SOUTHWEST OF THEDFORD...MOVING 
  NORTH NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL REMAIN OVER FARM AND RANGELAND OF...
  WESTERN THOMAS COUNTY.

IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER IN A SMALL
INTERIOR ROOM AWAY FROM WINDOWS. A BASEMENT OFFERS THE BEST
PROTECTION.

THE PRIMARY THREAT POSED BY THIS STORM IS DAMAGING WINDS. QUICKLY 
SEEK SAFETY IN A BUILDING AND STAY AWAY FROM WINDOWS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY FOR RELAY
TO THE NATIONAL WEATHER SERVICE.

$$
SLM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 2:33 PM CDT, 2 hours 14 minutes earlier.

Area forecast discussion, Jul 3, 2:33 PM CDT, 2 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
233 PM CDT MON JUL 3 2000

FORECAST PROBLEM WILL BE POPS...

THUNDERSTORMS ALREADY FIRING IN THE WEST WITH ACTIVITY TO STEADILY
SHIFT EAST THROUGH TONIGHT. SURFACE ANALYSIS AT 15Z SHOWED SERIES OF
LOWS ALONG THE FRONT RANGE FROM NORTHEAST WYOMING...SOUTH INTO NORTH
CENTRAL COLORADO. SURFACE DEWPOINTS ARE INTO THE LOWER 70S AS FAR
NORTH AS ANW WITH MODELS UNDERFORECASTING POTENTIAL CAPES FOR THIS
AFTERNOON AND EVENING...WITH 8H THETA-E RIDGE FURTHER WEST THAN
PROGGED. A SEMI-STATIONARY FRONT CURRENTLY ACROSS NORTHWEST KANSAS
THROUGH THE SOUTHERN NEBRASKA PANHANDLE WILL CONTINUE TO LIFT NORTH
OVERNIGHT AND BE THE FOCUS FOR HEAVY RAIN IN PARTS OF NORTH CENTRAL
NEBRASKA AS 8H LOW LEVEL JET STRENGTHENS.

MODELS ARE IN GENERAL AGREEMENT WITH WEST COAST 5H LOW(S) TO
CONTINUE PINWHEELING WITH A SERIES OF WAVES MOVING DOWNSTREAM TO
OVER THE PLAINS THROUGH 48 HOURS. MODELS HANDLING WAVES DIFFERENTLY
WITH ETA APPEARING TO HAVE THE BEST HANDLE ON WAVE MOVING INTO THE
WESTERN HIGH PLAINS AT THIS TIME AND USED IN GOING FORECAST.

A BRANCH OF THE 2H JET WILL STREAK ACROSS NORTHWEST NEBRASKA THIS
AFTERNOON AND EVENING WITH SCATTERED THUNDERSTORMS SOME POSSIBLY
SEVERE THROUGH 03Z IN THE WEST. WATER VAPOR IMAGERY SHOWS WAVE NOW
MOVING INTO NORTHEAST COLORADO TO INCREASE ACTIVITY IN THE WEST
AFTER 4 PM. NEAR MIDNIGHT 8H SOUTH LOW LEVEL JET TO INCREASE TO 40
KNOTS...WITH INTERACTION BETWEEN JETS TO CONTINUE FUELING
THUNDERSTORMS WHICH MOVE INTO THE NORTH CENTRAL. 7H RIDGE SHARPENS
WITH SLOW MOVEMENT NORTHEAST OF ACTIVITY TONIGHT WITH SOME LOCALES
TO SEE UPWARDS TO 2 TO 3 INCHES OF RAINFALL. DRIER AIR INDICATED
BEHIND WAVE TO MOVE THROUGH THE ROCKIES THIS EVENING BUT HANDS TO
THE WEST WITH LOWS MAINLY IN THE 60S TONIGHT. SOME PATCHY FOG
POSSIBLE BY DAYBREAK IN THE RIVER VALLEY.

FOR THE FOURTH MEAN RELATIVE HUMIDITY TO DECREASE IN THE WEST AS THE
7H RIDGE AXIS SHIFTS EAST. THE DRYLINE WILL REMAIN SOUTH ACROSS
WESTERN NEBRASKA INTO WESTERN KANSAS. THE DRYLINE WILL BE THE FOCUS
FOR ADDITIONAL WIDELY SCATTERED THUNDERSTORM DEVELOPMENT AS AFTERNOON
HEATING INCREASES IN AND THE NEXT SHORTWAVE LIFTS NORTHEAST. SOUTH
WINDS WILL CONTINUE TO SURGE MOISTURE NORTH WITH CAPES AROUND 3000
J/KG OVER NORTH CENTRAL BY EVENING AS THE 7H WAVES MOVES NORTHEAST.
THE TIMING OF ACTUAL IMPULSES OF ENERGY WILL BE DIFFICULT TO TIME
WITH LOW POPS INCLUDED EAST OF THE PANHANDLE. HIGH TEMPERATURES TO
REACH INTO THE LOW TO MID 90S.

LITTLE CHANGE SEEN TUESDAY NIGHT INTO WEDNESDAY WITH SURFACE TROUGH
TO EXTEND SOUTHWEST ACROSS CENTRAL NEBRASKA. THE 7H HIGH CENTER WILL
WEAKEN AS STRONGER DISTURBANCE TOPS THE RIDGE AXIS...THEN THE RIDGE
STRENGTHENS AND REBUILDING IN THE WEST. THE DEGREE OF INSTABILITY
IN PLACE EVEN THOUGH MOISTURE IS DECREASING AND WARMING MID LEVEL
TEMPERATURES PROGGED WILL INCLUDE LOW POPS FOR WIDELY SCATTERED
THUNDERSTORM DEVELOPMENT IN THE EVENING.

IN THE EXTENDED THURSDAY THROUGH SATURDAY MOISTURE AVAILABILITY
AND WARM MID LEVEL TEMPERATURES WILL BE IN QUESTION AS SURFACE
BOUNDARY REMAINS OVER THE PLAINS UNTIL SATURDAY...THEN MOVES SOUTH
AND WASHES OUT. WILL ADD A SLIGHT CHANCE FOR THUNDERSTORMS FOR
SATURDAY. LOWS IN THE 60S AND HIGHS IN THE 90S.

.LBF...NONE

TLK

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 3:36 PM CDTSevere Thunderstorm WarningLBFFrontier, Lincoln54 min
Jul 3, 3:44 PM CDTSevere Thunderstorm WarningLBFLincoln61 min
Jul 3, 4:02 PM CDTSevere Thunderstorm WarningLBFMcPherson58 min
Jul 3, 4:42 PM CDTSevere Thunderstorm WarningLBFHooker63 min
Jul 3, 4:52 PM CDTFlash Flood WarningLBFLincoln6 hr
Jul 3, 5:21 PM CDTSevere Thunderstorm WarningLBFCherry54 min
Jul 3, 5:46 PM CDTSevere Thunderstorm WarningLBFCherry59 min
Jul 3, 6:37 PM CDTSevere Thunderstorm WarningLBFFrontier68 min
Jul 3, 6:56 PM CDTTornado WarningLBFFrontier64 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.